Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Oct 5, 2021, 5:36 PM EDT for Halifax County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2021, 5:36 PM EDT (21:36 UTC)
- Expired
- Oct 5, 2021, 6:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.25 in
- Wind
- 30
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867
WWUS81 KRNK 052136
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Tue Oct 5 2021
VAZ045-058-059-052200-
Halifax VA-Campbell VA-Charlotte VA-
536 PM EDT Tue Oct 5 2021
...A strong thunderstorm will impact portions of
northwestern Charlotte, southeastern Campbell and north central
Halifax Counties through 600 PM EDT...
At 536 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nathalie, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brookneal...
Nathalie...
Hat Creek...
Crystal Hill...
Wren...
and Aspen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3684 7879 3681 7900 3711 7910 3713 7876
TIME...MOT...LOC 2136Z 175DEG 14KT 3691 7891
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Oct 5, 2:06 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Oct 5, 2:06 PM EDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 206 PM EDT Tue Oct 5 2021 .SYNOPSIS... A storm system will linger along and west of our region through at least Friday. This will create periods of clouds, showers, and thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY/... As of 150 PM EDT Tuesday... Unsettled weather will continue tonight into Wednesday. A frontal boundary across the region will drop southeast this afternoon into Wednesday. A cut-off low will deepen across the Tennessee valley tonight and slowly lift northeast Wednesday. A shortwave combined with heating and low level convergence will generate scattered showers and thunderstorms this afternoon into tonight. The SPC Mesoscale Analysis at 17z showed CAPEs have climb to 1 to 2 k J/KG. The best surface based LIs of minus 2 to minus 4 was located across southeastern portions of forecast area. The day 1 excessive rainfall indicated a marginal risk of flooding with our moist atmosphere (PWATS around 1.3 inch morning RNK 12z sounding). We will have to watch for slow moving or training storms with heavy rains this afternoon into tonight. The ARW and FV2 hinted at the possibility of richer convection north of our region on the northside of the front. With the loss of solar heating convection will diminish this evening into tonight. Areas of fog and low clouds will develop tonight into Wednesday morning. Low temperatures tonight will range from the mid 50s in the mountains to the lower 60s in the piedmont. With the upper low rotating to our west transporting moisture into our region. Scattered showers and thunderstorms will develop Wednesday with the best coverage Wednesday afternoon into Wednesday evening. High temperatures Wednesday will range from the upper 60s in the northwest mountains to the lower 80s in the piedmont. Moderate confidence in the Near Term Forecast period. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 205 PM EDT Tuesday... Showery weather continues through the end of the week... Upper-level low to our west continues to meander through Friday. Meanwhile, high pressure wedges south along the mountains with easterly flow drawing in Atlantic moisture. This will result in continued showers/drizzle and low clouds. Rain could be heavy at times especially along the Blue Ridge where upslope enhancement is favored. Cut back on rainfall totals slightly to align better with updated guidance as the trend in rainfall amounts seem to be trending slightly downward. Temperatures expected to remain near normal during the day and above normal overnight. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 205 PM EDT Monday... Showers for the weekend give way to drier weather for the beginning of next week... Closed upper-low is consolidated within an elongated trough over the eastern seaboard. Should still see some rain extending along this as moisture is still being pulled north on Saturday. Saturday likely to have the best overall coverage, tapering down for Sunday through Tuesday. Left some some slight chances in through Tuesday, but most locations likely to remain dry on Monday and Tuesday. With less rain/clouds around, expecting temperatures to warm above normal moving into the first of next week. Overnight lows remain mild. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 142 PM EDT Tuesday... Sub-VFR conditions expected this afternoon into tonight with scattered showers and thunderstorms. MVFR conditions are likely with these storms. Some of the storms may contain locally heavy rains. KLYH and KDAN have the best chances for a thunderstorm. Convection will diminish with the loss of solar heating this evening into tonight. Areas of fog and low clouds will develop tonight into Wednesday morning especially where it rain Tuesday afternoon. KLWB is the taf locations with the best chance for LIFR/IFR Fog. Moderate confidence in ceilings,visibilities and wind during the taf period. Extended Aviation Discussion... The potential for Sub-VFR conditions will continue until the end of the week. The chance for showers and thunderstorms will persist through the end of this week due to an easterly wind pumping deep moisture into the central Appalachians. Drier air may come into our region Saturday night into Sunday. This may continue into Monday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS/KK NEAR TERM...KK SHORT TERM...BMG LONG TERM...BMG AVIATION...KK/RCS
Hazardous weather outlook, Oct 5, 3:10 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 310 PM EDT Tue Oct 5 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-061915- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 310 PM EDT Tue Oct 5 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered afternoon showers and thunderstorms can produce heavy rainfall. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Several periods of showers, and maybe a few storms can be expected through the weekend. Rain, heavy at times, could lead to localized flooding, especially Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 5, 3:00 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
300 PM EDT Tue Oct 5 2021
VAZ007-009-010-051930-
Tazewell VA-Bland VA-Smyth VA-
300 PM EDT Tue Oct 5 2021
...A strong thunderstorm will impact portions of
north central Smyth, southeastern Tazewell and southwestern Bland
Counties through 330 PM EDT...
At 258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Asberrys, or 9 miles south of Tazewell, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and torrential
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tazewell...
Ceres...
Burkes Garden...
and Asberrys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3689 8154 3696 8168 3720 8157 3706 8128
TIME...MOT...LOC 1858Z 210DEG 10KT 3698 8154
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Oct 5, 5:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Tue Oct 5 2021
VAZ045-058-059-052200-
Halifax VA-Campbell VA-Charlotte VA-
536 PM EDT Tue Oct 5 2021
...A strong thunderstorm will impact portions of
northwestern Charlotte, southeastern Campbell and north central
Halifax Counties through 600 PM EDT...
At 536 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nathalie, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brookneal...
Nathalie...
Hat Creek...
Crystal Hill...
Wren...
and Aspen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3684 7879 3681 7900 3711 7910 3713 7876
TIME...MOT...LOC 2136Z 175DEG 14KT 3691 7891
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 3:00 PM EDT | Special Weather Statement | RNK | Tazewell | 30 min |
| Oct 5, 6:03 PM EDT | Special Weather Statement | RNK | Campbell | 27 min |
| Oct 5, 6:45 PM EDT | Special Weather Statement | RNK | Charlotte | 30 min |
| Oct 5, 6:47 PM EDT | Special Weather Statement | RNK | Franklin | 28 min |
| Oct 5, 7:32 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 43 min |
| Oct 4, 10:49 PM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe | 5 hr |
| Oct 5, 5:40 PM EDT | Special Weather Statement | RNK | Rockingham | 35 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.